Alert archive / Utah / Flash Flood Warnings in 1999

Flash Flood Warning 14, NWS Salt Lake City, UT

July 15, 1999Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 15, 1999, 9:03 PM MDT for Washington County, Utah. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 15, 1999, 9:03 PM MDT (03:03 UTC)
Expired
Jul 15, 1999, 11:00 PM MDT
In force
117 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Washington County, UT

The radar

The Cedar City radar (KICX), 86 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 3.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 1999-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 635 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 1999-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
635 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
2633 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSLC 160315
FFWSLC
UTC053-160500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
903 PM MDT THU JUL 15 1999

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS CONTINUED THE

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTH CENTRAL WASHINGTON COUNTY IN UTAH

* UNTIL 1100 PM MDT

* AT 900 PM MST...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY   
RAIN 12 MILES SOUTHEAST OF BLOOMINGTON...OR ABOUT 13 MILES SOUTH OF 
ST GEORGE...STATIONARY.

EXCESSIVE RUNOFF FROM THIS STORM IS LIKELY CAUSING FLASH FLOODING OF 
MOKAAC WASH AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS IN 
THIS AREA. RADAR ESTIMATES GREATER THAN 7 INCHES OF RAIN FELL IN THE 
MOKAAC WASH AREA OF NORTHERN ARIZONA WHICH FLOWS NORTH AND EMPTIES 
INTO THE VIRGIN RIVER ABOUT ONE QUARTER MILE SOUTH OF THE TOWN OF 
BLOOMINGTON.  ALTHOUGH NO REPORTS OF FLASH FLOODING HAVE BEEN 
RECEIVED...LIKELY DUE TO THE REMOTENESS...RAINFALL AMOUNTS OF THIS 
MAGNITUDE RARELY OCCUR WITHOUT PRODUCING SOME KIND OF FLASH FLOODING 
OR MUDSLIDES. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGH>ER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.

LAT...LON 3706 11346 3700 11348 3701 11371 3705 11369

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 9:00 PM MDT, 3 minutes earlier.

Area forecast discussion, Jul 15, 9:00 PM MDT, 3 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
900 PM MDT THU JUL 15 1999

SYNOPSIS...A SOMEWHAT DRIER WESTERLY FLOW TO MOVE ACROSS NORTHWEST
UTAH FRIDAY WHILE THE SOUTH AND EAST WILL REMAIN UNDER A MOIST AND
UNSTABLE AIRMASS RESULTING IN AREAS OF SHOWERS AND THUNDERSTORMS.

DISCUSSION...SATELLITE SHOWS HIGH LEVEL MOISTURE COMING BACK
NORTHWARD OVER WESTERN UTAH AND EASTERN NEVADA AHEAD OF A WEAK
SHORTWAVE WHICH THE MODELS STRING OUT OVER CENTRAL UTAH TONIGHT.
HOWEVER, THE WATER VAPOR INDICATES AN APPARENT CIRCULATION OVER
SOUTHERN CA/NV AREA AND  WILL KEEP THUNDERSTORMS GOING IN THE SOUTH
TONIGHT. IN THE NORTH WILL ADD CLOUDS AGAIN, BUT LEAVE MENTION OF
THUNDERSTORMS OUT AS MUCH MORE STABLE CONDITIONS PRESS SOUTH ACROSS
CENTRAL UTAH THIS EVENING BEHIND BAND OF THUNDERSTORMS. NOT ENOUGH
OF NEW MODEL IN YET TO MAKE ANY CHANGES FOR FRIDAY.

SLC 1442  CDC 6541   STRUTHWOLF

.SLC...NONE

Nearby

Flash Flood Warnings in Utah, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.